Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Singular perturbations of complex polynomials


Author: Robert L. Devaney
Journal: Bull. Amer. Math. Soc. 50 (2013), 391-429
MSC (2010): Primary 37F10; Secondary 37F45
DOI: https://doi.org/10.1090/S0273-0979-2013-01410-1
Published electronically: April 2, 2013
MathSciNet review: 3049870
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we describe the dynamics of singularly perturbed complex polynomials. That is, we start with a complex polynomial whose dynamics are well understood. Then we perturb this map by adding a pole, i.e., by adding in a term of the form $ \lambda /(z-a)^d$ where the parameter $ \lambda $ is complex. This changes the polynomial into a rational map of higher degree and, as we shall see, the dynamical behavior explodes.

One aim of this paper is to give a survey of the many different topological structures that arise in the dynamical and parameter planes for these singularly perturbed maps. We shall show how Sierpiński curves arise in a myriad of different ways as the Julia sets for these singularly perturbed maps, and while these sets are always the same topologically, the dynamical behavior on them is often quite different. We shall also describe a number of interesting topological objects that arise in the parameter plane (the $ \lambda $-plane) for these maps. These include Mandelpinski necklaces, Cantor webs, and Cantor sets of circles of Sierpiński curve Julia sets.


References [Enhancements On Off] (What's this?)

  • [1] Daniel S. Alexander, Felice Iavernaro, and Alessandro Rosa, Early days in complex dynamics, History of Mathematics, vol. 38, American Mathematical Society, Providence, RI, 2012. A history of complex dynamics in one variable during 1906-1942. MR 2857586 (2012k:37103)
  • [2] Paul Blanchard, Complex analytic dynamics on the Riemann sphere, Bull. Amer. Math. Soc. (N.S.) 11 (1984), no. 1, 85-141. MR 741725 (85h:58001), https://doi.org/10.1090/S0273-0979-1984-15240-6
  • [3] Blanchard, P., Çilingir, F., Cuzzocreo, D., Devaney, R. L., Look, D. M., and Russell, E. D. Checkerboard Julia Sets for Rational Maps. To appear.
  • [4] Paul Blanchard, Robert L. Devaney, Antonio Garijo, Sebastian M. Marotta, and Elizabeth D. Russell, The rabbit and other Julia sets wrapped in Sierpiński carpets, Complex dynamics, A K Peters, Wellesley, MA, 2009, pp. 277-295. MR 2508261 (2010m:37072), https://doi.org/10.1201/b10617-10
  • [5] Paul Blanchard, Robert L. Devaney, Daniel M. Look, Pradipta Seal, and Yakov Shapiro, Sierpiński-curve Julia sets and singular perturbations of complex polynomials, Ergodic Theory Dynam. Systems 25 (2005), no. 4, 1047-1055. MR 2158396 (2006d:37087), https://doi.org/10.1017/S0143385704000380
  • [6] Paul Blanchard, Robert L. Devaney, Antonio Garijo, and Elizabeth D. Russell, A generalized version of the McMullen domain, Internat. J. Bifur. Chaos Appl. Sci. Engrg. 18 (2008), no. 8, 2309-2318. MR 2463865 (2009k:37101), https://doi.org/10.1142/S0218127408021725
  • [7] Branner, B. and Fagella, N. The Theory of Polynomial-Like Mappings -- The Importance of Quadratic Polynomials. In Proc. 7th EWM Meeting, 57-70.
  • [8] Xavier Buff and Arnaud Chéritat, The Brjuno function continuously estimates the size of quadratic Siegel disks, Ann. of Math. (2) 164 (2006), no. 1, 265-312. MR 2233849 (2008f:37098), https://doi.org/10.4007/annals.2006.164.265
  • [9] Gamaliel Blé, Adrien Douady, and Christian Henriksen, Round annuli, In the tradition of Ahlfors and Bers, III, Contemp. Math., vol. 355, Amer. Math. Soc., Providence, RI, 2004, pp. 71-76. MR 2145056 (2006b:31004), https://doi.org/10.1090/conm/355/06445
  • [10] Figen Çilingir, Robert L. Devaney, and Elizabeth D. Russell, Extending external rays throughout the Julia sets of rational maps, J. Fixed Point Theory Appl. 7 (2010), no. 1, 223-240. MR 2652518 (2012g:37091), https://doi.org/10.1007/s11784-010-0003-2
  • [11] Cuzzocreo, D. and Devaney, R. L. Simple Mandelpinski Necklaces for $ z^2 + \lambda /z^2$. To appear.
  • [12] Laura DeMarco, Iteration at the boundary of the space of rational maps, Duke Math. J. 130 (2005), no. 1, 169-197. MR 2176550 (2006k:37130), https://doi.org/10.1215/S0012-7094-05-13015-0
  • [13] Robert L. Devaney, A myriad of Sierpiński curve Julia sets, Difference equations, special functions and orthogonal polynomials, World Sci. Publ., Hackensack, NJ, 2007, pp. 131-148. MR 2451164 (2009j:30058), https://doi.org/10.1142/9789812770752_0011
  • [14] Robert L. Devaney, The McMullen domain: satellite Mandelbrot sets and Sierpiński holes, Conform. Geom. Dyn. 11 (2007), 164-190 (electronic). MR 2346215 (2008f:37106), https://doi.org/10.1090/S1088-4173-07-00166-X
  • [15] Robert L. Devaney, Baby Mandelbrot sets adorned with halos in families of rational maps, Complex dynamics, Contemp. Math., vol. 396, Amer. Math. Soc., Providence, RI, 2006, pp. 37-50. MR 2209085 (2006k:37131), https://doi.org/10.1090/conm/396/07392
  • [16] Robert L. Devaney, Structure of the McMullen domain in the parameter planes for rational maps, Fund. Math. 185 (2005), no. 3, 267-285. MR 2161407 (2006c:37046), https://doi.org/10.4064/fm185-3-5
  • [17] Robert L. Devaney, Cantor webs in the parameter and dynamical planes of rational maps, Holomorphic dynamics and renormalization, Fields Inst. Commun., vol. 53, Amer. Math. Soc., Providence, RI, 2008, pp. 105-123. MR 2477420 (2009m:37130)
  • [18] Robert L. Devaney, Cantor sets of circles of Sierpiński curve Julia sets, Ergodic Theory Dynam. Systems 27 (2007), no. 5, 1525-1539. MR 2358976 (2008i:37087), https://doi.org/10.1017/S0143385707000156
  • [19] Robert L. Devaney, Cantor necklaces and structurally unstable Sierpiński curve Julia sets for rational maps, Qual. Theory Dyn. Syst. 5 (2004), no. 2, 337-359. MR 2275444 (2007i:37091), https://doi.org/10.1007/BF02972685
  • [20] Devaney, R. L., Cantor, Mandelbrot, Sierpiński Trees in the Parameter Planes for Rational Maps. To appear.
  • [21] Robert L. Devaney and Antonio Garijo, Julia sets converging to the unit disk, Proc. Amer. Math. Soc. 136 (2008), no. 3, 981-988 (electronic). MR 2361872 (2008k:37098), https://doi.org/10.1090/S0002-9939-07-09084-3
  • [22] Devaney, R. L. and Kozma, R. T. Julia sets converging to filled quadratic Julia sets. To appear in Ergod. Th. & Dynan. Sys.
  • [23] Robert L. Devaney, Daniel M. Look, and David Uminsky, The escape trichotomy for singularly perturbed rational maps, Indiana Univ. Math. J. 54 (2005), no. 6, 1621-1634. MR 2189680 (2006i:37105), https://doi.org/10.1512/iumj.2005.54.2615
  • [24] Robert L. Devaney and Sebastian M. Marotta, The McMullen domain: rings around the boundary, Trans. Amer. Math. Soc. 359 (2007), no. 7, 3251-3273 (electronic). MR 2299454 (2008b:37078), https://doi.org/10.1090/S0002-9947-07-04137-2
  • [25] Robert L. Devaney and Mark Morabito, Limiting Julia Sets for Singularly Perturbed Rational Maps, Internat. J. Bifur. Chaos Appl. Sci. Engrg. 18 (2008), 3175-3181. MR 2482381 (2010c:37105)
  • [26] Robert L. Devaney, Mónica Moreno Rocha, and Stefan Siegmund, Rational maps with generalized Sierpiński gasket Julia sets, Topology Appl. 154 (2007), no. 1, 11-27. MR 2271770 (2008h:37047), https://doi.org/10.1016/j.topol.2006.03.024
  • [27] Robert L. Devaney and Kevin M. Pilgrim, Dynamic classification of escape time Sierpiński curve Julia sets, Fund. Math. 202 (2009), no. 2, 181-198. MR 2506193 (2010f:37081), https://doi.org/10.4064/fm202-2-5
  • [28] Devaney, R. L., Russell, E. D. Connectivity of Julia Sets for Singularly Perturbed Rational Maps. To appear.
  • [29] Adrien Douady, Systèmes dynamiques holomorphes, Bourbaki seminar, Vol. 1982/83, Astérisque, vol. 105, Soc. Math. France, Paris, 1983, pp. 39-63 (French). MR 728980 (85h:58090)
  • [30] Adrien Douady and John H. Hubbard, A proof of Thurston's topological characterization of rational functions, Acta Math. 171 (1993), no. 2, 263-297. MR 1251582 (94j:58143), https://doi.org/10.1007/BF02392534
  • [31] A. Douady and J. H. Hubbard, Étude dynamique des polynômes complexes. Partie I, Publications Mathématiques d'Orsay [Mathematical Publications of Orsay], vol. 84, Université de Paris-Sud, Département de Mathématiques, Orsay, 1984 (French). MR 762431 (87f:58072a)
  • [32] Fatou, P. Sur les solutions uniformes de certaines equations fonctionelles. C. R. Acad. Sci. Paris 143 (1906), 546-548.
  • [33] Fitzgibbon, E. and Silvestri, S. Rational Maps: Julia Sets of Accessible Mandelbrot Sets Are Not Homeomorphic. To appear.
  • [34] Antonio Garijo, Xavier Jarque, and Mónica Moreno Rocha, Non-landing hairs in Sierpiński curve Julia sets of transcendental entire maps, Fund. Math. 214 (2011), no. 2, 135-160. MR 2845719 (2012j:37072), https://doi.org/10.4064/fm214-2-3
  • [35] Antonio Garijo and Sebastian M. Marotta, Singular perturbations of $ z^n$ with a pole on the unit circle, J. Difference Equ. Appl. 16 (2010), no. 5-6, 573-595. MR 2642467 (2011j:37079), https://doi.org/10.1080/10236190903257842
  • [36] Garijo, A., Marotta, S. and Russell, E. D. Singular Perturbations in the Quadratic Family with Multiple Poles. To appear in J. Diff. Eq. Appl.
  • [37] E. J. Hinch, Perturbation methods, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 1991. MR 1138727 (93a:34002)
  • [38] Jane M. Hawkins and Daniel M. Look, Locally Sierpiński Julia sets of Weierstrass elliptic $ \wp $ functions, Internat. J. Bifur. Chaos Appl. Sci. Engrg. 16 (2006), no. 5, 1505-1520. MR 2254870 (2007h:37068), https://doi.org/10.1142/S0218127406015453
  • [39] Mark H. Holmes, Introduction to perturbation methods, Texts in Applied Mathematics, vol. 20, Springer-Verlag, New York, 1995. MR 1351250 (96j:34095)
  • [40] Julia, G. Memoire sur l'itération des Fonctions Rationelles. J. Math. Pure Appl. 8 (1918), 47-245.
  • [41] Daniel M. Look, Sierpiński carpets as Julia sets for imaginary 3-circle inversions, J. Difference Equ. Appl. 16 (2010), no. 5-6, 705-713. MR 2675601 (2011f:37082), https://doi.org/10.1080/10236190903203911
  • [42] R. Mañé, P. Sad, and D. Sullivan, On the dynamics of rational maps, Ann. Sci. École Norm. Sup. (4) 16 (1983), no. 2, 193-217. MR 732343 (85j:58089)
  • [43] Sebastian M. Marotta, Singular perturbations in the quadratic family, J. Difference Equ. Appl. 14 (2008), no. 6, 581-595. MR 2417010 (2010b:37128), https://doi.org/10.1080/10236190701702429
  • [44] Sebastian M. Marotta, Singular perturbations of $ z^n$ with multiple poles, Internat. J. Bifur. Chaos Appl. Sci. Engrg. 18 (2008), no. 4, 1085-1100. MR 2422924 (2010g:37067), https://doi.org/10.1142/S0218127408020859
  • [45] Curt McMullen, Automorphisms of rational maps, Holomorphic functions and moduli, Vol. I (Berkeley, CA, 1986) Math. Sci. Res. Inst. Publ., vol. 10, Springer, New York, 1988, pp. 31-60. MR 955807 (89m:58187), https://doi.org/10.1007/978-1-4613-9602-4_3
  • [46] Curtis T. McMullen, Complex dynamics and renormalization, Annals of Mathematics Studies, vol. 135, Princeton University Press, Princeton, NJ, 1994. MR 1312365 (96b:58097)
  • [47] John Milnor, Dynamics in one complex variable, 3rd ed., Annals of Mathematics Studies, vol. 160, Princeton University Press, Princeton, NJ, 2006. MR 2193309 (2006g:37070)
  • [48] John Milnor, Geometry and dynamics of quadratic rational maps. Experimental Math. 2 (1993), 37-83.
  • [49] John Milnor, Geometry and dynamics of quadratic rational maps, Experiment. Math. 2 (1993), no. 1, 37-83. With an appendix by the author and Lei Tan. MR 1246482 (96b:58094)
  • [50] Moreno Rocha, M. A Combinatorial Invariant for Escape Time Sierpiński Rational Maps. To appear.
  • [51] Kevin M. Pilgrim, Rational maps whose Fatou components are Jordan domains, Ergodic Theory Dynam. Systems 16 (1996), no. 6, 1323-1343. MR 1424402 (97k:58141), https://doi.org/10.1017/S0143385700010051
  • [52] Weiyuan Qiu, Xiaoguang Wang, and Yongcheng Yin, Dynamics of McMullen maps, Adv. Math. 229 (2012), no. 4, 2525-2577. MR 2880231, https://doi.org/10.1016/j.aim.2011.12.026
  • [53] Qiu, W., Roesch, P., Wang, X., and Yin, Y. Hyperbolic Components of McMullen Maps. To appear.
  • [54] P. Roesch, On capture zones for the family $ f_\lambda (z)=z^2+\lambda /z^2$, Dynamics on the Riemann sphere, Eur. Math. Soc., Zürich, 2006, pp. 121-129. MR 2348958 (2008j:37101), https://doi.org/10.4171/011-1/6
  • [55] Mitsuhiro Shishikura, On the quasiconformal surgery of rational functions, Ann. Sci. École Norm. Sup. (4) 20 (1987), no. 1, 1-29. MR 892140 (88i:58099)
  • [56] Silvestri, S. Non Homeomorphic Julia Sets of Singularly Perturbed Rational Maps. To appear.
  • [57] Norbert Steinmetz, On the dynamics of the McMullen family $ R(z)=z^m+\lambda /z^l$, Conform. Geom. Dyn. 10 (2006), 159-183 (electronic). MR 2261046 (2008d:37079), https://doi.org/10.1090/S1088-4173-06-00149-4
  • [58] Norbert Steinmetz, Sierpiński curve Julia sets of rational maps, Comput. Methods Funct. Theory 6 (2006), no. 2, 317-327. MR 2291139 (2007k:37059)
  • [59] Dennis Sullivan, Quasiconformal homeomorphisms and dynamics. I. Solution of the Fatou-Julia problem on wandering domains, Ann. of Math. (2) 122 (1985), no. 3, 401-418. MR 819553 (87i:58103), https://doi.org/10.2307/1971308
  • [60] Sutherland, S. Bad Polynomials for Newton's Method. In Linear and Complex Analysis, Springer-Verlag (1994).
  • [61] Lei Tan and Yongcheng Yin, Local connectivity of the Julia set for geometrically finite rational maps, Sci. China Ser. A 39 (1996), no. 1, 39-47. MR 1397233 (97g:58142)
  • [62] Thurston, W. Lecture Notes. CBMS Conference, University of Minnesota at Duluth, 1983.
  • [63] Ferdinand Verhulst, Methods and applications of singular perturbations, Texts in Applied Mathematics, vol. 50, Springer, New York, 2005. Boundary layers and multiple timescale dynamics. MR 2148856 (2006k:34001)
  • [64] G. T. Whyburn, Topological characterization of the Sierpiński curve, Fund. Math. 45 (1958), 320-324. MR 0099638 (20 #6077)
  • [65] Jean-Christophe Yoccoz, Linéarisation des germes de difféomorphismes holomorphes de $ ({\bf C}, 0)$, C. R. Acad. Sci. Paris Sér. I Math. 306 (1988), no. 1, 55-58 (French, with English summary). MR 929279 (89i:58123)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 37F10, 37F45

Retrieve articles in all journals with MSC (2010): 37F10, 37F45


Additional Information

Robert L. Devaney
Affiliation: Department of Mathematics, Boston University, Boston, Massachusetts 02215
Email: bob@bu.edu

DOI: https://doi.org/10.1090/S0273-0979-2013-01410-1
Received by editor(s): June 12, 2012
Published electronically: April 2, 2013
Additional Notes: The authors work was partially supported by grant #208780 from the Simons Foundation
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society